Friday, October 18, 2019

Comments by SamIAm

Showing 7 of 7 comments.

  • I recently finished reading Dr. Brogan’s book, which is impeccably written. I do have a question.

    Dr. Brogan writes,

    “These cases appear to occur predominantly in people who have genetic variants that reduces their liver’s ability to metabolize drugs, compounded by the use of multiple medications.”

    Could this suicidal-preoccupation and/or akasthesia be brought on from having been on numerous medications for many, many years? In my own case, I have now been on medications for 15 years total. Starting about five and a half years ago, I started experiencing a lot of problems with many medications. Some of them are physical problems that I now experience with anti-psychotics. But also, medications that used to help me will sometimes have new, bizarre effects. For example, if I take clonazepam too many days in a row, I become suicidal. This never used to happen.

    I wonder if this is what Dr. Brogan is speaking about?

    Regarding the physical symptoms, I’ve been to a couple neurologists, and they can find nothing wrong with me, including on the MRIs of my brain and spine. They then tell me the symptoms must be all psychosomatic, and I should consult a psychiatrist. Never mind that the pdoc was the one to tell me to see a neurologist!

  • I am so glad to see a post on the topic of eating disorders, something I (unfortunately) have much personal experience with.

    Incidentally, I actually had my blood drawn as part of ANGI. I hesitated to do so, as I don’t really believe biological research is the way to go for AN, but I wanted the 25 gift card. I guess I’m an easy sell.

    It might surprise some readers to know that the leading researchers on AN and the other EDs are virtually entirely focused on biology as The Cause of these life-threatening illnesses. Many of the heads of ED treatment centers, including the “top” centers in the country, are straight white men, the very group least likely to succomb to EDs, as well as the ones whose voices are taken most seriously by society.

    I went to a movie screening of the Documentary America the Beautiful. Someone asked a question about what causes anorexia. In addition to the film director, one of the two male heads of the ED center was there. He answered, quite simply, that the cause(s) were entirely biological. Never mind that the friend I was with, a fellow sufferer, and I disagreed. We just sat there quietly, as us women do.

    In a way, we should not be surprised that all the funding for ED research is going into biological causes. That’s the way things are going for all other mental illnesses as well, of course. It’s just that…with EDs, it seems so patently obvious that societal factors are at play. AN was extraordinarily rare until several decades ago. Bulimia Nervousa (BN) wasn’t even considered an eating disorder by the DSM until the early 1980’s, if I am remembering my years correctly. It was said that some women just didn’t know how to lose weight in healthy ways. And only looking at genetic and other biological causes leaves out the FIji study, where once Western media was introduced to the small island, anorexia and other EDs emerged where there previously had been unheard of.

    There have been some studies done that show differences in the brains of recovered (or active) anorexics and healthy controls. But, we do know that starvation changes the brain and functioning of the body more generally, so we can’t say that recovered anorexics are born with a certain genetic or biological predisposition.

    This all said, it is an oversimplification to blame AN solely on societal messages to have a thin body. After all, we all get those messages, but most people do not go on to develop EDs. Furthermore, society does *not* encourage or celebrate a totally emaciated, skeletal body, with no apparent secondary sexual features–a look many anorexics crave. Starvation does change the way the brain functions, and I found, when I was at my lowest weight, I felt the most at peace in my head. Nevermind the very real physical problems I was having, or that I was lucky not to have died. But there are many factors, including interpersonal trauma, and an overbearing, overprotective, family style, that contribute to the spiral known as AN. And once it gets started, it is extremely hard to stop. Positive messages–or any messages that one is thin, really–can keep the cycle going. I know I absolutely lived for people saying how “tiny” I was.

    Anything they discover in ANGI will only apply to a subset of sufferers. But my fear is, they’re going to use this research to come up with new drugs that will be pushed on sufferers when they are most vulnerable. I used to talk with a friend about whether we’d take a pill if we new it would cure our ED, and we both said no. The reason being, the process of recovery, of creating a new identity, of learning to trust yourself and your body, and use your freakin’ voice, are part of what makes us human.Never mind that, with AN, unlike most other mental illnesses, the person does not want to get better, and a pill is unlikely to change that.

  • Personally, I don’t like having anyone in the room with my doctor and myself besides the two of us. It would bother me to have a scribe, as it takes a lot for me to become comfortable with a doc in the first place.

    I also feel the EMR interfere with privacy. It’s probably inevitable that they have come to be, though.

  • I popped on this site expecting to just browse the headlines, but I found myself unable to stop reading your letter.

    Several years ago, I was put on 2mg klonipin. I asked my doctor if the drug had any side effects (he did not mention any himself when he prescribed them) and he said, “it’s addictive,” and shrugged. I have been through withdrawal of over psych meds, including Effexor. Those were pretty excruciating, and not knowing the difference between dependence and addiction I decided to take them. They couldn’t have “worked” for more than two weeks; after that time I just kept obediently taking them.

    I did that for two years. Then I stayed over at a friend’s house for several days. I had run out of klonipin, but I figured since it wasn’t having any effect on me that wouldn’t be a problem.
    The third day, I woke up with a horrendous migraine. Nevertheless, I went to breakfast with my friend. I forced myself to eat, thinking the problem may have been lack of food. Big mistake. I could not stop throwing up. My friend drove me back home; at times, I had to make her stop, because I thought I was going to vomit. Never, not once, have I been this nauseas.
    By the time I got home, something strange was starting to happen. A feeling of disreality swept over me. I knew I needed to tell my parents, but tell them what?! I felt more and more panicked. Just then, my mom knocked on my door, to let me know she had picked up more klonipin for me. I eagerly took one, thinking maybe it would help with the anxiety.
    About 10 minutes later, I was back to normal.
    That was one of the scariest experiences of my life. I could have died, but my pdoc didn’t bother to warn me about it. When I confronted him, he simply said, “I’m sorry you feel that way.” He probably didn’t want to apologize for fear of seeming to admit he had done something wrong. Nonetheless, I was terribly insulted. If he was worried about a lawsuit, he should think what kind of lawsuit he might have if I had died from medication withdrawal without him bothering to mention a thing to me about what would happen if I stopped taking the drug!
    It took me many months to get off the klonipin. I woke up every morning trembling. I cut the pills as small as I possibly could in order to wean as slowly as possible; nevertheless, they weren’t small enough.
    For me, I really did feel better once I was off the klonipin. I’m truly sorry you are still experiencing symptoms from the withdrawal. I guess some of us are luckier than others.
    A recent update: My mom went through a short period of suffering from anxiety. I was horrified when I saw klonipin in her medicine tray. When I talked to her about it, she said she asked the doctor if it was addictive, and the doctor told her at the 1mg dose, she would not become dependent on it!!! I’m terrified for my mother; I can’t imagine her tolerating the withdrawal. At the same time, the longer she stays on it, the harder it is going to be.
    Thank you for letting me share, Lisa. I’m glad you have found online support and at least know you’re not alone.

  • I have experience on crisis hotlines, where we are required to follow a very specific protocol if someone even MENTIONS suicide. Again, this can be in a very often-hand way and not something they are serious about. We are still required to ask them very specific questions about their suicidal ideation (even if it is almost non-existent). In many cases, this means de-railing the conversation a caller would actually LIKE to be having–which is often regarding the issue that puts suicide in their mind in the first place.

    In the mental health professions, protecting your own ass is always of utmost importance. It may not even be something you want to do, but if you work for an organization or agency, this may be a mandatory part of your job.

    For social workers, this mandatory repeating means saying things (as a social work teacher did in class): “Don’t share anything about [your own] childhood abuse if you don’t want me to report it.” Is it just me, or is this model a really odd way to conduct human relationships?